Texas, 2009

Hail and Damaging Wind in Texas, May 10, 2009

May 10, 2009 · NWS MAF · 7 events in 2 counties and zones

Intense daytime heating over the higher terrain of west Texas resulted in isolated convection developing south of a stationary boundary over the area. Surfaced based CAPE values near 2000 j/kg and 0-6 km bulk shear magnitudes of 30 knots also resulted in supercells producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Intense daytime heating over the higher terrain of west Texas resulted in isolated convection developing south of a stationary boundary over the area. Surfaced based CAPE values near 2000 j/kg and 0-6 km bulk shear magnitudes of 30 knots also resulted in supercells producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 5:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 10, 5:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SUN MAY 10 2009

.DISCUSSION...
PLEASE SEE 00Z AVIATION UPDATE BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THIS EVENING ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO...WITH A TEMPO GROUP FOR NEAR MVFR
THUNDERSTORMS NEAR KFST UNTIL 03Z BASED ON CURRENT RADAR TRENDS.

CEILINGS AND VISIBILITIES WILL LOWER TO MVFR AFTER MIDNIGHT
TONIGHT AS SURFACE WINDS BACK TO NORTHEAST AS A EAST/WEST
ORIENTED FRONTAL BOUNDARY SLIDES SOUTHWARD TO ALONG THE PECOS
RIVER OVERNIGHT...WITH THE POTENTIAL FOR IFR CEILINGS/VISIBILITIES
AT THE KMAF AND KHOB TERMINAL NEAR DAYBREAK ON MONDAY. MVFR LOW
CLOUDS EAST OF THE PECOS RIVER ARE EXPECTED TO PERSIST INTO THE
AFTERNOON HOURS ON MONDAY.

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT SUN MAY 10 2009/

DISCUSSION...
THE TAIL END OF A STATIONARY FRONT WILL BE THE MAIN WEATHER
FEATURE THE NEXT COUPLE OF DAYS. CURRENTLY IT IS HAS SHIFTED NORTH
INTO THE NORTHERN PERMIAN BASIN. THE BEST CHANCE OF THE CAP
BREAKING LATE TODAY AND THIS EVENING APPEARS TO BE SOUTH OF THE
FRONT IN THE DAVIS MOUNTAINS AND THE ADJACENT STOCKTON PLATEAU
WHERE THE BEST HEATING IS TAKING PLACE WITH A BOOST FROM THE
HIGHER TERRAIN. ANY STORM THAT CAN FORM WILL HAVE THE POTENTIAL
TO BECOME STRONG OR SEVERE. EXPECTING MAINLY ISOLATED AREAL
COVERAGE DUE TO RATHER FLAT UPPER LEVEL FLOW. ANOTHER SOUTHWARD
COOL SURGE IS EXPECTED LATE TONIGHT AND MONDAY. FORECAST SOUNDINGS
INDICATE A BETTER CHANCE OF THE CAP BREAKING SO WENT MAINLY
ISOLATED TO WIDELY SCATTERED STORM COVERAGE MONDAY AND MONDAY
NIGHT. WITH CAPES OF 1000 TO 2000 J/KG AND 0-6 KILOMETER SHEAR OF
20 TO 30 KNOTS A FEW STORMS COULD BECOME SEVERE. AFTER MONDAY THE
DRY LINE WILL BE THE MAIN FEATURE TUESDAY AND WEDNESDAY. INTENSE
HEATING ALONG WITH SEVERAL WEAK SHORTWAVES IN THE FLOW COULD SET
OFF MORE STORMS TUESDAY FROM THE DAVIS MOUNTAINS NORTHWARD INTO
LEA COUNTY NEW MEXICO AND EAST  INTO THE PERMIAN BASIN. THE
DRY LINE WILL PUSH INTO THE EXTREME EASTERN BASIN WEDNESDAY AS A
BETTER WESTERLY SURGE OCCURS...SO SHIFTED ISOLATED THUNDER POPS TO
THAT AREA.

THE LATEST GUIDANCE IS NOT AS BULLISH WITH THE NEXT NORTHERN
STREAM FRONT FOR THURSDAY BUT THERE IS CONSENSUS THAT A BROAD
TROUGH ALOFT WILL BE SITUATED ACROSS THE SOUTHWEST UNITED
STATES WITH SEVERAL EMBEDDED SHORTWAVES EJECTING THROUGH
SEVERAL DAYS. LOW LEVEL MOISTURE FROM THE DAVIS MOUNTAINS
NORTHWARD TO LEA COUNTY AND EASTWARD ARGUE FOR AT LEAST A
MENTION OF ISOLATED THUNDERSTORMS EACH DAY IN THIS REGIME INTO
THE WEEKEND. A POTENT COLD FRONT IS SCHEDULED TO COME INTO THE
FORECAST AREA SOMETIME NEXT WEEKEND WHICH WOULD ONLY ENHANCE
THE CHANCE OF CONVECTION. WILL CONTINUE TO BROAD BRUSH
ISOLATED POPS NEXT WEEKEND GIVEN UNCERTAINTY OF THE TIMING
OF THE FRONT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 10, 1:09 PM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT SUN MAY 10 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT SUN MAY 10 2009 /109 PM MDT SUN MAY 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF THE BIG BEND REGION...THE MARFA PLATEAU...THE
DAVIS MOUNTAINS AND THE TRANS PECOS REGION THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS. AS STORMS MOVE EASTWARD INTO THE LOWER
LOWER TRANS PECOS HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED
FLOODING. ALSO A CHANCE OF STORMS WILL EXIST TONIGHT ACROSS THE
FAR NORTH ALONG A COLD FRONT...A FEW OF THESE STORMS MAY BE
STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER
ISOLATED STRONG STORMS WILL BE POSSIBLE MONDAY ACROSS THE TRANS
PECOS AND THE PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH THE PROBABILITY FOR SPOTTER ACTIVATION IS LOW...EMERGENCY
MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS SOUTHWEST TEXAS
SHOULD MONITOR THE WEATHER SITUATION CLOSELY THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 10, 3:48 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT SUN MAY 10 2009

TXZ074-102245-
DAVIS/APACHE MOUNTAINS AREA-
448 PM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH JEFF DAVIS COUNTY AT
445 PM CDT...MOVING NORTHEAST AT 10 MPH.

STRONG GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE AS THIS STORM MOVES NORTHEASTWARD TOWARD
HIGHWAY 17 IN NORTHEAST JEFF DAVIS COUNTY BY 530 PM CDT.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 10, 4:19 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT SUN MAY 10 2009

TXZ074-075-102300-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
519 PM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS AND
WEST CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL JEFF
DAVIS COUNTY AT 519 PM CDT...MOVING NORTHEAST AT 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

HOWEVER...GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, May 10, 6:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT SUN MAY 10 2009

TXZ058-075-110100-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
705 PM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND
NORTHWESTERN PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN REEVES COUNTY AT
703 PM CDT...MOVING NORTHEAST AT 5 MPH.

STONG GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM AS IT CROSSES HIGHWAY 285
SOUTHEAST OF PECOS BETWEEN 730 PM AND 800 PM CDT.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 145 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Reeves

When
May 10, 7:00 PM CST to 7:02 PM CST
Where
Reeves County, 2.95 mi E of Valley Farm
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.270, -103.500

Hail, Brewster

When
May 10, 7:20 PM CST to 7:24 PM CST
Where
Brewster County, 0.91 mi NE of Marathon
Measured
0.75 in hail
Reported by
Public
Coordinates
30.210, -103.240

Hail, Brewster

When
May 10, 7:26 PM CST to 7:28 PM CST
Where
Brewster County, 0.91 mi NE of Marathon
Measured
1.75 in hail
Reported by
Public
Coordinates
30.210, -103.240

Hail, Brewster

When
May 10, 7:30 PM CST to 7:32 PM CST
Where
Brewster County, 3.89 mi NNE of Marathon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.250, -103.220

Hail, Brewster

When
May 10, 7:50 PM CST to 7:52 PM CST
Where
Brewster County, 10.87 mi SW of Haymond
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.020, -103.150

Hail, Brewster

When
May 10, 7:54 PM CST to 7:58 PM CST
Where
Brewster County, 6.28 mi SSE of Marathon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.120, -103.200

The hail covered the road and was about 2 inches deep.

Thunderstorm Wind, Brewster

When
May 10, 9:09 PM CST to 9:30 PM CST
Where
Brewster County, 25.87 mi ENE of Alpine Terlingua Arp to 28.41 mi NE of Panther Junction
Measured
61 kt (70 mph) estimated gust
Property damage
$88,000
Reported by
NWS Storm Survey
Coordinates
29.625, -103.020

A NWS Storm Survey concluded that damage was done to 44 power poles near Ranch Road 2627 in Brewster County, TX. Some of the poles were snapped 3 to 4 feet above the ground and all the poles fell to the south as the storm moved in the same direction around 20 mph. The poles were not consecutively snapped in a row. At times, there were 15 snapped...then a gap...and then more snapped as you moved southeastward down the line. Please see the attached images for a detailed look at the damage path.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169676, 169677, 169678, 169679, 169681, 169680, 169686.